Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 104, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 20, 2008, 1:41 PM EDT for Beaufort County, Craven County, Pitt County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2008, 1:41 PM EDT (17:41 UTC)
- Expired
- Jun 20, 2008, 2:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Beaufort County, NC, Craven County, NC, Pitt County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:55 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 20, 9:55 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 955 AM EDT FRI JUN 20 2008 .SYNOPSIS... WEAK TROUGH OF LOW PRESSURE WAS LOCATED ACROSS THE EASTERN PIEDMONT THIS MORNING. UPPER TROUGH CONTINUES OVER THE EASTERN UNITED STATES. A SERIES OF DISTURBANCES WILL ROTATE AROUND UPPER LEVEL LOW PRESSURE TO OUR NORTH INTO EARLY NEXT WEEK BRING UNSETTLED WEATHER FOR THE WEEKEND. THE TROF AXIS SHIFTS OFFSHORE BRINGING IN DRIER WEATHER BY LATE TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... WEAK MID LVL BOUNDARY ONCE AGAIN BROUGHT SOME STRAY SHOWERS INTO THE AREA THIS MORNING...AND WITH STEEP MID LVL LAPSE RATES SAW SOME STRONG STORMS DEVELOP. THE BOUNDARY IS NOW S OF THE AREA AND PRECIP HAS ENDED. THE NAM HAD DRIVEN A SFC BOUNDARY FAR S INTO THE AREA TODAY...BUT CONDITIONS NOW FAVOR THE RUC MODELS WHICH HAS THE BOUNDARY TO OUR N WITH THE RETURN OF S FLOW ACROSS ALL AREAS. WELL INLAND MIXING WILL DROP TD...BUT AS S FLOW PICKS UP LATER THIS AFT WILL SEE THEM STEADILY CLIMB INTO THE 60S. WITH THE BOUNDARY N...WILL PUSH POPS BACK UP INTO ALL COUNTIES...THOUGH BEST CHANCE WILL STILL LINGER ALONG THE SEA BREEZE AND FAR NE COUNTIES NEAR THE WILDFIRE. THE SHEAR AND DYNAMICS DO NOT SUPPORT ORGANIZED STRONG CONVECTION...BUT WITH STEEP LAPSE RATES COULD SEE SOME PULSE STORMS NEARING SVR. THE WINDEX VALUES SUPPORTIVE OF STRONG WIND IS ABOVE 50 AND FREEZING LEVELS THANKS TO THE UPPER LVL TROF REMAIN LOW AROUND 11K FT. AIR COLUMN IS STILL DRY FROM THE LAST COUPLE DAYS...AND THOUGH RECOVERY IS EXPECTED TODAY DONT ANTICIPATE ENOUGH TO SUPPORT HEAVY RAIN. IN FACT...DRY SOUNDING COULD BE THE PRIMARY LIMITING FACTOR FOR CONVECTION AT FAR INLAND LOCATIONS. TEMPS WILL BE WARMING ANOTHER FEW DEG FROM YESTERDAY...WITH HIGHS IN THE MID TO UPPER 80S. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... AN UNSETTLED PERIOD OF WEATHER WILL KICK IN SATURDAY WITH UPPER TROF SETTLING OVER THE EASTERN U.S. AND AN INCREASE IN LOW-LEVEL MOISTURE AND INSTABILITY AS WEAK MID-LEVEL VORT CENTERS MOVE THROUGH THE BASE OF THE LONGWAVE TROUGH. WILL BRING A LOW CHANCE POPS FOR SATURDAY AFTERNOON THROUGH SATURDAY NIGHT WITH AN INCREASE IN POPS SUNDAY WITH BETTER H9-H8 MOISTURE TRANSPORT...MORE INSTABILITY WITH LIS AROUND -4 AND PRECIPITABLE WATER INCREASING TO ABOUT 1.8 INCHES. POPS SUNDAY WILL BE IN THE 40 TO 50 PERCENT RANGE MOST AREAS. WITH INCREASED CLOUD COVER...TEMPS WILL BE A FEW DEGREES COOLER SATURDAY AND UP TO ANOTHER 3 TO 4 DEGREES COOLER ON SUNDAY. && .LONG TERM /SUNDAY THROUGH THURSDAY/... WITH AXIS OF UPPER TROUGH STILL TO THE WEST OF THE CWA...WILL MAINTAIN POPS IN THE FORECAST SUNDAY NIGHT THROUGH MONDAY BEFORE TAPERING OFF POPS MONDAY NIGHT. BY TUESDAY TROF AXIS IS SWINGING OFFSHORE BRINGING IN SLIGHTLY COOLER AND DRIER CONDITIONS. H5 HEIGHTS START TO BUILD AGAIN BY THE END OF NEXT WEEK WITH TEMPS RETURNING TO NEAR OR A LITTLE ABOVE SEASONAL NORMALS. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... CONT VFR TODAY. SOME ISOLD CONVECTION IS EXPECTED THIS AFTN BUT WITH LIMITED CVRG WILL ONLY KEEP CB REMARK IN TAFS. CONT MAINLY VFR INTO SAT WITH ONLY ISOLD CONVECTION POSS. LATER SAT THROUGH SUN EXPECT BETTER CVRG OF SHRA AND TSRA WITH ASSOC CHC OF REDUCED CIGS/VSBYS AS FRONT APPROACHES. FRONT IS EXPECTED TO DRIFT TO THE CST EARLY NEXT WEEK AS IT DISSIPATES WITH STILL SMALL CHC OF SOME CONVECTION. && .MARINE... CURRENT LIGHT AND VARIABLE WINDS ALONG THE CST WILL BECOME S/SW THIS AFTN AS HIGH PRES BECOMING DOMINANT FEATURE OFFSHR. SPEEDS WILL REMAIN AOB 15 KTS WITH 2 TO 3 FT SEAS. MODELS IN GOOD CONSENSUS WITH WINDS 15 KT OR LESS THROUGH SAT. MODELS STILL DONT HAVE A GOOD HANDLE ON STRENGTH OF WINDS ACROSS THE WATERS LATER THIS WEEKEND AS A FRONT APPROACHES FROM THE WEST. THE NAM HAS BACKED OFF SOME AND NO LONGER ADVERTISES SCA CONDITIONS WHILE THE GFS HAS A BRIEF PERIOD OF NEAR SCA WINDS EARLY SUN AND AGAIN SUN LIGHT. WILL MAKE LITTLE CHANGES TO THE CURRENT FORECAST KEEPING STRONGEST WINDS SUN AND SUN NIGHT AT AROUND 15-20 KT. FOLLOWED THE WAVE WATCH CLOSELY FOR SEAS EXCEPT FOR SUN/SUN NIGHT WHERE I UNDERCUT A COUPLE FEET AS AM NOT GOING AS STRONG AS THE GFS WITH WINDS ATTM. THE FRONT STALLS NEAR THE AREA MON AND TUE BRINGING LIGHTER WINDS AND SUBSIDING SEAS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jun 20, 3:14 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 314 AM EDT FRI JUN 20 2008 NCZ045-046-081-210715- WASHINGTON-TYRRELL-MAINLAND HYDE- 314 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SMOKE FROM THE EVANS ROAD FIRE OVER SOUTHERN TYRRELL...NORTHERN HYDE AND SOUTHERN WASHINGTON COUNTIES WILL CONTINUE TO PRODUCE REDUCED VISIBILITIES OVER PORTIONS OF THE IMMEDIATE BURN AREA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-044-047-079-080-090>095-098-103-104-210715- MARTIN-PITT-MAINLAND DARE-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN- PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 314 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 11
In the hours before
Special weather statement, Jun 20, 12:37 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1237 PM EDT FRI JUN 20 2008 NCZ098-201715- ONSLOW- 1237 PM EDT FRI JUN 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 115 PM EDT... AT 1237 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES NORTH OF NORTH TOPSAIL BEACH...MOVING NORTHEAST AT 19 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SNEADS FERRY AT 1245 PM EDT...CAMP LEJEUNE MAIN GATE...AND...DUCK CREEK AT 105 PM EDT...MIDWAY PARK AT 110 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE PINEY GREEN...DIXON...FOLKSTONE...HUBERT...VERONA AND BEAR CREEK. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jun 20, 1:14 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 114 PM EDT FRI JUN 20 2008 NCZ095-098-201800- CARTERET-ONSLOW- 114 PM EDT FRI JUN 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL ONSLOW AND WESTERN CARTERET COUNTIES UNTIL 200 PM EDT... AT 114 PM EDT...THERE WAS A CLUSTER OF STRONG THUNDERSTORMS JUST SOUTH OF CAMP LEJEUNE MAIN GATE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HUBERT...HAMMOCKS BEACH...SWANSBORO...AND...STELLA...AND SURROUNDING AREAS. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE PELETIER...AND...CAPE CARTERET. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jun 20, 1:26 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 126 PM EDT FRI JUN 20 2008 NCZ095-201815- CARTERET- 126 PM EDT FRI JUN 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT DOWN EAST CARTERET COUNTY UNTIL 215 PM EDT... AT 126 PM EDT...THERE WERE STRONG THUNDERSTORMS LOCATED BETWEEN ATLANTIC AND CEDAR ISLAND...MOVING NORTHEAST AT 13 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LOLA AT 210 PM EDT...CEDAR ISLAND AT 215 PM EDT. THE STORMS WILL IMPACT MOTORISTS ALONG HIGHWAY 12. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 12:23 PM EDT | Special Marine Warning | MHX | 67 min | |
| Jun 20, 1:15 PM EDT | Special Marine Warning | MHX | 60 min | |
| Jun 20, 1:52 PM EDT | Special Marine Warning | MHX | 38 min | |
| Jun 20, 2:06 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Pamlico | 39 min |
| Jun 20, 2:12 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 33 min |
| Jun 20, 2:21 PM EDT | Special Marine Warning | MHX | 39 min | |
| Jun 20, 2:28 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jun 20, 2:44 PM EDT | Special Marine Warning | MHX | 61 min | |
| Jun 20, 2:44 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 31 min |
| Jun 20, 2:46 PM EDT | Special Marine Warning | MHX | 59 min | |
| Jun 20, 3:17 PM EDT | Special Marine Warning | MHX | 43 min | |
| Jun 20, 3:35 PM EDT | Special Marine Warning | MHX | 40 min | |
| Jun 20, 3:46 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 44 min |
| Jun 20, 4:01 PM EDT | Special Marine Warning | MHX | 44 min | |
| Jun 20, 4:44 PM EDT | Special Marine Warning | MHX | 46 min | |
| Jun 20, 5:29 PM EDT | Special Marine Warning | MHX | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.